Skip to content

Announcements

Please take some time to click through these links to find out more about our community.

What is a Trigger and When to Trigger a Post
How and Why to Report a Post
Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


Switching Anti Depressants
avatar
MandyZielinski posted:
Ive been on effexor now for a little over a year. I recently changed doctors, and he wants to switch me from the Effexor to Zoloft. Im very scared because I have missed doses of Effexor before, and I felt horrible. Has anyone had this experience?
Reply
 
avatar
susiemargaret responded:
hello, M --

i tapered myself off 300 mg/day of effexor (it might have been 150 mg/day, i'm not sure if i'm remembering correctly) over six or eight weeks. both my therapist and my psychiatrist laughed and said they had never heard of anyone taking that long to get off effexor; however, i already knew that effexor is notoriously hard to discontinue, because i had missed doses at times also.

taking six or eight weeks, i had no problems at all, so give yourself a long enough time to get it out of your body very gradually. i have read that some drs have prescribed a low dose of prozac (10 mg, e.g.) to help people who are stopping meds; once you've finished with the effexor, the prozac will be easy to quit.

i hope this helps.

-- susie margaret
what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.
 
avatar
MandyZielinski replied to susiemargaret's response:
Thank you Susie. I had to stop the zoloft after 2 days. I was feeling so bad. I do wanna quit the effexor all together so I will take your advice on how to do it. Also, I heard prozac was really hard to come off of as well, do you know someone who actually did this?
 
avatar
lexismom11 responded:
I used to take Effexor and I also know people who take it. It is normal, in my opinion, to have withdrawal symptoms if you miss doses of this medication. That had happened to me several times. Just don't be in too much of a rush to get off of the effexor. If the time frame is too short, don't be afraid to tell your doctor that you need more time to get off of the medication. I didn't have any problems tapering off of Effexor so hopefully you won't either. Don't be surprised if you do have problems because everyone reacts differently to medications.
 
avatar
susiemargaret replied to MandyZielinski's response:
hello, M --

the only person i know personally who had no trouble getting off prozac is myself; i just stopped it one day and started up with a different antidepressant on the next.

however, i have read this info about using prozac during withdrawal from other meds in many, many places. in fact, dr. schwartz, our expert in this community, has said the same thing, http://forums.webmd.com/3/depression-exchange/forum/7272?@guest , altho he recommended taking a month to discontinue the prozac once you have dropped the effexor.

i think you should talk with your prescribing dr about this.

-- susie margaret
what good is gold, or silver too, if your heart's not good and true -- hank williams, sr.


Featuring Experts

Thomas L. Schwartz, MD, received his medical degree from and completed his residency in adult psychiatry at the State University of New York (SUNY) Up...More

Helpful Tips

Sexual Problems from Meds..What to do!Expert
Serotonin type antidepressants can cause 5-30% of the time- sexual problems such as no orgasm, impotence, no libido. Consider that ... More
Was this Helpful?
28 of 35 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.